Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 22, 2005, 3:11 AM EDT for Henrico County, City of Richmond, Virginia. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2005, 3:11 AM EDT (07:11 UTC)
- Expired
- Jul 22, 2005, 5:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Richmond, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 76 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:55 AM EDT | FLASH FLOOD | Downtown Richmond, VA | HIGH WATER SIGNS POSTED ON NUMEROUS ROADS...MAINLY DUE TO FLOODING OF UNDERPASSES...LOW LYING AREAS. GILLES CREEK OVERFLOWING ITS BANKS IN RICHMONDS EAST END. |
| Jul 22, 3:55 AM EDT | FLASH FLOOD | Downtown Richmond, VA | NUMEROUS ROAD CLOSURES...MAINLY DUE TO FLOODING OF UNDERPASSES...LOW LYING AREAS. GILLES CREEK OVERFLOWING ITS BANKS IN RICHMONDS EAST END. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 220713
FFWAKQ
VAC087-760-220915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 AM EDT FRI JUL 22 2005
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF RICHMOND IN CENTRAL VIRGINIA
HENRICO COUNTY IN CENTRAL VIRGINIA
* UNTIL 515 AM EDT
* AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS FROM A BAND OF THUNDERSTORMS FROM NEAR TUCKAHOE...
THROUGH THE CITY OF RICHMOND...AND OVER TO HIGHLAND SPRINGS THE
STORMS WERE TRAINING...FOLLOWING ALONG THE SAME PATHS.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
DOWNTOWN RICHMOND...
EAST HIGHLAND PARK...
HIGHLAND SPRINGS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3763 7763 3756 7763 3743 7724 3753 7722
$$
REILLY2 follow-up statements
000 WGUS71 KAKQ 220802 FFSAKQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 358 AM EDT FRI JUL 22 2005 VAC087-760-220915- CITY OF RICHMOND VA-HENRICO VA- 358 AM EDT FRI JUL 22 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 515 AM EDT FOR HENRICO COUNTY AND THE CITY OF RICHMOND... AT 356 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS ROAD CLOSURES ACROSS THE CITY OF RICHMOND...AND SOME CREEKS OUT OF THEIR BANKS ACROSS THE EAST END. NO REPORTS OF FLOODING IN HENRICO COUNTY HAVE BEEN RECEIVED THUS FAR. WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN WAS BEGINNING TO MOVE OUT OF THE WARNED AREA...FROM WEST TO EAST...SO SOME IMPROVEMENT IS EXPECTED BY THE MORNING RUSH HOUR AS THE HIGH WATERS RECEDE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCKAHOE... HIGHLAND SPRINGS AND EAST HIGHLAND PARK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3763 7763 3756 7763 3743 7724 3753 7722 $$ REILLY
000 WGUS71 KAKQ 220844 FFSAKQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 AM EDT FRI JUL 22 2005 VAC087-760-220915- CITY OF RICHMOND VA-HENRICO VA- 440 AM EDT FRI JUL 22 2005 ...THE FLASH FLOOD WARNING FOR HENRICO COUNTY AND THE CITY OF RICHMOND IS CANCELLED... THE HEAVY RAIN THAT CAUSED FLOODING IN PORTIONS OF THE CITY OF RICHMOND...HAS MOVED OUT OF THE AREA...AND DISSIPATED. THE HIGH WATERS HAVE BEGUN TO QUICKLY RECEDE. THEREFORE...THE WARNING IS CANCELLED. LAT...LON 3763 7763 3756 7763 3743 7724 3753 7722 $$ REILLY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:15 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 22, 12:15 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WAKEFIELD VA 1215 AM EDT FRI JUL 22 2005 UPDATED ZONES PER CRNT RADAR TRENDS. ADDED LCLLY HVY RNFL ACROSS NRN CNTYS AS SOME TRAINING GOING ON FROM CAROLINE CNTY ON E INTO THE NRN NECK PAST HR OR SO. FFMP INDCTG BTWN 2 TO 2.5 INCHES OF RAIN THERE. FCSTID = 44 .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && PREVIOUS AFD BELOW .SHORT TERM (TONIGHT THROUGH SATURDAY)... SFC DWPTS IN MOST PLCS AFT DROPPED OFF JUST ENUF TO TAKE SOME OF THE EDGE OFF THE HEAT. HEAT INDICES HV GENLY TOPPED OFF BTWN 100 AND 105 DEGS F SO FAR THIS AFTN...W/ AIR TEMPS REACHING THE LWR/MID 90S. WATCHING ISLTD CVNTN DVLPG...GENLY IN SRN VA/NE NC ATTM...HOW MUCH MR THIS EVE? THERE APRS TO BE A WK TRIGGER SLIDING ACRS MTNS THIS AFTN...AND NEEDS TO BE WATCHED FOR CNVTV DVLPMNT THIS EVE/OVRNGT. INSTABILITY NOT QUITE THAT IMPRESSIVE...BUT FEEL STILL ENUF TO WARRANT POPS UP TO 30%. FRI SIMILAR TO TDA...WL HV TEMPS REACHING LWR/MID 90S...HEAT INDICES AGN FM 100 TO 105. NOT QUITE TO HEAT ADVSRY CRITERIA...SO WL LET MIDSHIFT DECIDE IF ONE IS NEC (SRN VA/NE NC??). OTRW...FNT APPROACHING FM THE NW LT FRI/FRI NGT...SETTLES S OF RGN SAT MORNING. MIGHT BE ABLE TO SQUEEZE OUT BETTER CVRG OF CNVTN AS IT DOES SO...BUT NOT EXACTLY PRIME TIME FOR FNTL PASSAGE. LLVL FLO SHIFTS TO N DRCTN SAT AS SFC HI PRES BUILDS TWD NE CONUS. LWR TEMPS (80S INSTEAD OF 90S) AND DWPTS (60S TO LWR 70S INSTEAD OF MID/UPR 70S) WL MAKE FOR NICE BRK FM HEAT/HUMIDITY. CNVTV DVLPMNT XPCTD TO BE S OF FA. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... DECENT/DRY WX XPCTD SUN...THEN HEAT RDG FM THE W APRS POISED TO SHIFT E ERY NEXT WK...PRVDG ANOTHER SHOT OF HOT WX. JUST HOW HOT...AND WHICH DAY IS THE HOTTEST (I.E., TEMPS TAKING A RUN AT 100 DEGS F) IS THE PRBLM. FOR NOW...MID/UPR 90S IN MANY PLCS XPCTD MON/TUE B4 CDFNT MVS INTO RGN BY MID/LT NEXT WK. && .AVIATION... FOG WILL AGAIN DEVELOP OVRNGT DUE HIGH DEW POINTS AND LOW LVL MOISTURE. EXPECT MNLY MVFR VSBYS AFTER MIDNIGHT MOST TAF SITES AND PSBL (TEMPO) IFR ESP AT SBY WHICH IS HISTORICALLY MORE FOG-PRONE. OTRW MNLY VFR NEXT 24 HOURS EXCEPT MVFR INVOF ISOLD/SCTD SHWRS/TSTMS. && .MARINE... WEAK SFC TROFFING WILL CONT TO SIT OVR MARINE AREA NEXT FEW DAYS WITH RESULTANT VRBL WIND DIRECTIONS EXPECTED. WIND SPEEDS GENERALLY 10 KTS OR LESS EXCEPT 10-15 KTS AT TIMES OVR CSTL WTRS. STRONGER WIND SHIFT BNDRY PUSHES THRU EARLY IN THE WEEKEND AND NORTH WINDS HELP BUILD WAVES/SEAS BUT NOT EXPECTED SCA CONDS ATTM. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 21, 5:33 AM EDT, 21 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 533 AM EDT THU JUL 21 2005 NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-096- 097-220945- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON- ISLE OF WIGHT-SUFFOLK-CHESAPEAKE- 533 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST VIRGINIA...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT HEAT ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO WEATHER MESSAGE...WBCNPWAKQ...OR WWUS71 KAKQ...ISSUED AT 315 AM BY THIS OFFICE...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID AIR RETURNS TO THE MID ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021>023-VAZ048-049-062>064-071>078-082>086-090-091-094-095- 220945- DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-GOOCHLAND-HANOVER- CAROLINE-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT- GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH- 533 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTHEAST VIRGINIA...SOUTHEAST MARYLAND...NORTH CENTRAL VIRGINIA AND EAST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AND HUMID TODAY...BUT HEAT INDICES SHOULD REMAIN BELOW ADVISORY CRITERIA. THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID AIR RETURNS TO THE MID ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ024-025-VAZ099-100-220945- INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 533 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF SOUTHEAST VIRGINIA AND SOUTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG PERIOD SWELL. REFER TO WBCSRFAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID AIR RETURNS TO THE MID ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ102-VAZ098-220945- OUTER BANKS CURRITUCK-VIRGINIA BEACH- 533 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG PERIOD SWELL. REFER TO WBCSRFAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY MAY BE NEEDED MONDAY AND TUESDAY...AS HOT...HUMID AIR RETURNS TO THE MID ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ630>633-650-652-654-656-658-670-220945- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 533 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REILLY
In the hours before
Special weather statement, Jul 21, 11:23 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1123 PM EDT THU JUL 21 2005 VAZ064-072-073-220430- CAROLINE VA-KING AND QUEEN VA-KING WILLIAM VA- 1123 PM EDT THU JUL 21 2005 ...THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH CAROLINE COUNTY... AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A THUNDERSTORM OVER MILFORD...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SPARTA AT 1135 PM EDT...GETHER AND DUANE FORK AT 1145 PM EDT...SALVIA AT 1150 PM EDT...NEWTOWN... BEULAHVILLE AT 1155 PM EDT...AND OWENTON AT MIDNIGHT EDT. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. REILLY
Special weather statement, Jul 22, 1:33 AM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 133 AM EDT FRI JUL 22 2005 VAZ060-061-066>068-220630- AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 133 AM EDT FRI JUL 22 2005 ...THUNDERSTORMS MOVING ACROSS THE WESTERN PIEDMONT... AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES NORTHEAST OF FARMVILLE TO 14 MILES SOUTH OF HAMPDEN SYDNEY...MOVING EAST AT 10 MPH. THE STRONGEST THUNDERSTORMS WILL BE NEAR BLEVINS CORNER AROUND 150 AM EDT... ANGOLA AROUND 200 AM EDT...SIMPLICITY AROUND 205 AM EDT...PLEASANT GROVE AROUND 210 AM EDT...VIRSO AROUND 215 AM EDT AND ARVINS STORE AROUND 220 AM EDT... WIND GUSTS TO 30 MPH AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS LINE OF STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 22, 2:38 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 238 AM EDT FRI JUL 22 2005 VAZ099-100-220730- ACCOMACK VA-NORTHAMPTON VA- 238 AM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA LOWER EASTERN SHORE... AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 13 MILES SOUTH OF CRISFIELD TO EXMORE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...EXMORE AROUND 245 AM EDT...PAINTER AND ONANCOCK BY 255 AM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. 18
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.